Minnesota, 2020

Hail and Damaging Wind in Minnesota, July 8, 2020

July 8, 2020 · NWS ABR · 4 events in 2 counties and zones

Severe thunderstorms produced large hail up 2 inches along with wind gusts to sixty mph across parts of west central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Severe thunderstorms produced large hail up 2 inches along with wind gusts to sixty mph across parts of west central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 8, 5:28 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 8, 5:28 PM CST, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
628 PM CDT Wed Jul 8 2020

.UPDATE...
Issued at 624 PM CDT Wed Jul 8 2020

The forecast is on track this evening. No major changes are
planned. Showers and thunderstorm chances remain through the next
few hours even though development is currently occurring to the
south and east. Still watching areas along the trough boundary
from Roberts county southwest to the bootheel of Lyman.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 345 PM CDT Wed Jul 8 2020

Forecast challenges surround timing/placement of potential
convection along the far southern edge of the CWA over into the I-29
corridor and west central MN by early this evening, persisting into
the early overnight hours.

Currently, a surface frontal boundary is positioned over the CWA
from near Britton area down to around Miller to near the Chamberlain
area. This boundary is slowly sagging south and east in the region.
Skies are generally partly to mostly sunny and winds out ahead of
the boundary are from the south, while winds behind the boundary are
out of the northwest. Temperatures out ahead of the front are in the
upper 80s to lower 90s, with readings in the upper 70s to lower 80s
behind the front. MLCAPE values are well above 3500J/kg throughout
and east of the Prairie Coteau, while effective deep layer bulk
shear values range from near 35 knots out over Marshall/Roberts
Counties down to near 25-30 knots across Lyman/Buffalo/Hand
counties. 0-3km CAPE and 0-1km shear/SRH values are also worth
noting this afternoon across northeast South Dakota and west central
MN, at least, for the next 3 or 4 hours. LCL's are also their lowest
across northeast South Dakota this afternoon.

If any thunderstorms develop along this low level source of
forcing/focus within this environment by early to mid-evening, they
are expected to have the potential to become severe storms, capable
of 1 to 2 inch diameter hail and wind gusts of 60 to 70 mph. Storms
would have a general northeast movement along or close to the
frontal boundary, and could affect the far southern/southeastern
forecast zones, depending on where the boundary is located. Given
the low level set up, an isolated tornado risk cannot be ruled out
over far northeast South Dakota over into west central MN. This
activity is expected to wane by 1-2 AM CDT on Thursday, give or take
an hour.

Then, for the rest of tonight through Thursday night, drier air
accompanying surface high pressure will be building into the region.
Should be looking at dry/stable weather conditions over the CWA
during this time. Temperatures should be running close to or perhaps
a few degrees above normal through the period.

.LONG TERM...(Friday through Wednesday)
Issued at 345 PM CDT Wed Jul 8 2020

The long term begins with a broad and persistent upper-high across
the southwestern US and westerly flow aloft across the Northern
Plains. A pronounced shortwave will thus shift from Montana to the
Dakotas through the day Friday, and by peak heating, will promote
convective development across the CWA. Confidence is increasing for
the possibility of severe weather. Southerly winds at the surface
will increase through the morning and into afternoon as high
pressure shifts into MN and low pressure moves in from the west, and
moisture will increase in response with mid 60s dewpoints possible
by the mid to late afternoon. The most eyebrow-raising aspect of
this forecast is the potential 40-60 knots of deep layer shear,
meaning supercell thunderstorms are possible. At this time, the SPC
highlights Central South Dakota as having the best chance at seeing
this activity. However, thunderstorm chances are fairly high across
the whole CWA through Friday night as a cold front shifts east.

The upper-level ridge amplifies some for the weekend, deflecting
additional waves of energy to the east. Thus the area should be dry.
However a large upper-low drops southeast from southwestern Canada
shortly after/by early next week, and a wetter pattern will follow.
Details on timing and location are too difficult to discern at this
time. Regarding temperatures through this period, no great swings,
either cool or hot, are anticipated. The warmest day will most
likely be Monday, as warm air aloft builds in with the deepening
upper-level trough, with high temperatures of perhaps ~90 degrees
around the Missouri River and mid to upper 80s elsewhere.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 624 PM CDT Wed Jul 8 2020

Terminals KABR,KATY,KPIR,KMBG

VFR conditions will prevail through the next 24 hours. KATY may
see some thunderstorms this evening that could briefly drop cigs
and vsby.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Wise
SHORT TERM...Dorn
LONG TERM...Lueck
AVIATION...Wise
Hazardous weather outlook, Jul 8, 2:57 PM CST, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
357 PM CDT Wed Jul 8 2020

SDZ003>006-009-010-015>017-033>036-045-092100-
Corson-Campbell-McPherson-Brown-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Jones-
357 PM CDT Wed Jul 8 2020 /257 PM MDT Wed Jul 8 2020/

This Hazardous Weather Outlook is for central South Dakota, north
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will be possible Friday into Saturday. Some
storms could be severe with large hail and strong winds the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ007-008-011-018>023-037-048-051-092100-
Traverse-Big Stone-Marshall-Roberts-Day-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Hand-Lyman-Buffalo-
357 PM CDT Wed Jul 8 2020

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota and northeast South Dakota.

.DAY ONE...This afternoon and tonight.

Isolated to scattered thunderstorms are expected to develop in south
central South Dakota moving into northeastern South Dakota. The
larger threat will be large hail and strong winds, although an
isolated tornado risk will exist across far northeast South Dakota
into western Minnesota for a few hours this afternoon into this
evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will be possible Friday night into Saturday.
Some storms could be severe with large hail and strong winds the
main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Weather spotters are
encouraged to submit reports to the National Weather Service in
Aberdeen. The public can submit reports on our web page, Facebook
page, or our Twitter feed.

Dye/Dorn

The radar

The Aberdeen radar (KABR), 155 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Big Stone

When
July 8, 8:15 PM CST
Where
Big Stone County, 0.84 mi NE of Ortonville
Measured
2 in hail
Reported by
Public
Coordinates
45.330, -96.440

Hail, Big Stone

When
July 8, 8:58 PM CST
Where
Big Stone County, 0.97 mi W of Ortonville Arpt
Measured
1 in hail
Reported by
Public
Coordinates
45.300, -96.440

Hail, Traverse

When
July 8, 11:42 PM CST
Where
Traverse County, 6.23 mi NNE of Rolsberg
Measured
1 in hail
Reported by
Public
Coordinates
46.000, -96.490

Thunderstorm Wind, Traverse

When
July 8, 11:52 PM CST
Where
Traverse County, 6.23 mi NNE of Rolsberg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.000, -96.490

Estimated winds to sixty mph took some pieces of siding off the house along with downing several tree limbs.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908469, 908470, 908471, 908472.